Hail, Gregory
- When
- April 21, 5:38 PM CST
- Where
- Gregory County, 6 mi NE of Dixon
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 43.441, -99.396
Thunderstorms produced numerous events of large hail on the evening of April 21st. A few tornado and damaging thunderstorm wind reports were also received.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Thunderstorms produced numerous events of large hail on the evening of April 21st. A few tornado and damaging thunderstorm wind reports were also received.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 21, 3:30 PM CST, 2 hours 8 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
430 PM CDT SAT APR 21 2007
.DISCUSSION...
BOUNDARY CURRENTLY POSITIONED THROUGH THE WESTERN PORTIONS OF SOUTH
DAKOTA AND NEBRASKA...AND THIS WILL BE THE FOCUS FOR THE POTENTIAL
FOR SEVERE WEATHER OVER THE WESTERN PORTIONS OF THE CWA DURING THE
EVENING HOURS AS THE BOUNDARY SLOWLY PUSHES EASTWARD. WITH MU CAPE
VALUES IN THE RANGE OF 1500 TO 2000 J/KG AND AMPLE BULK SHEAR...50
TO 60 KTS...OVER CENTRAL SOUTH DAKOTA LATE THIS AFTERNOON AND
EVENING...STORMS WHICH ARE EXPECTED TO DEVELOP AHEAD OF THE BOUNDARY
ARE ANTICIPATED TO BECOME SEVERE...AIDED BY A DEVELOPING LOW LEVEL
JET OVER THE EASTERN PORTIONS OF NEBRASKA AND SOUTH DAKOTA. SEVERE
PARAMETERS WOULD SUGGEST THAT LARGE HAIL WOULD BE THE PRIMARY
THREAT...FOLLOWED BY DAMAGING WINDS WITH MODEL SOUNDINGS SHOWING DRY
MID LEVEL AIR IN PLACE OVER THE WESTERN PORTIONS OF THE CWA. WITH
THAT BEING SAID...STILL AM CONCERNED WITH EFFECTS OF CLOUD COVER
PRESENTLY LYING OVER MOST OF WESTERN AND CENTRAL SOUTH DAKOTA..AND
ITS POTENTIAL TO KILL THE INSTABILITY OVER THAT AREA. AT THIS
POINT...TEMPERATURES ARE STILL ONLY IN THE 60S OVER THIS REGION...SO
UNLESS CLEARING CAN TAKE PLACE DURING THE NEXT COUPLE OF HOURS...I
FEEL THAT THE SEVERE POTENTIAL WILL BE RATHER LIMITED. ANY ACTIVITY
THAT DOES DEVELOP WILL INCH ACROSS THE CWA THROUGH THE NIGHT...WITH
GREATEST POPS OVER THE WESTERN HALF OF THE CWA IN CONJUNCTION WITH
PROXIMITY OF BOUNDARY AND APPROACHING UPPER LEVEL WAVE TRACKING OUT
OF EASTERN COLORADO AND WESTERN KANSAS. WINDS WL STAY UP OVER THE
EASTERN HALF OF THE FA THIS EVENING WITH STOUT WINDS JUST OFF THE
SFC OF 30 TO 40 KTS. LOOK FOR MILD LOWS TONIGHT ONCE AGAIN.
ON SUNDAY...THE CRUX OF THE UPPER WAVE FINALLY MOVES INTO CENTRAL
PLAINS FM ITS CURRENT POSN IN NM. WERE LOOKING AT DEEP LYR LIFT AND
MSTR PROVIDING AMPLE SUPPORT FOR RAIN AND EMBEDDED TS. STILL COULD
BE A SMALL RISK OF SVR TS IN OUR FAR SERN CORNER OF THE FA...HOWEVER
INSTABILITY WL BE LIMITED BY CLOUD COVER. LOCALIZED AMNTS OF 1 TO 2
INCHES OF RAIN ARE POSSIBLE ALONG AND JUST BEHIND THE SFC BOUNDARY...
WITH MANY AMOUNTS IN THE 0.33 TO 0.75 INCH RANGE THRU THE FA.
INTERESTINGLY...DYNAMICS ARE GREATLY ENHANCED BY A STRONG LEFT EXIT
RGN OF THE JET...CURLING UP NWD FM WRN MO AND WRN IA AT 18Z SUN. IN
ADDTION...A STRONG JET STREAK EXISTS TO THE NORTH OVR THE LAKE OF
THE WOODS RGN IN SWRN ONTATIO...PROVIDING A BIT OF RR QUAD ALSO FOR
THIS AREA. HAD A TENDENCY TO KEEP HIGHS AOB GUIDANCE VALUES FOR MOST
LOCATIONS DUE TO RAIN COOLED AIR AND ANTICIPATED CLOUD COVER.
FOLLOWED THE SLOWER NAM SOLN FOR THE FRONTAL TIMING.
SYSTEM EXITS RAPIDLY TO THE ENE TOWARD THE WRN GRLKS SUN
NIGHT...WHICH WL RAPIDLY WIND DOWN THE RAINFALL THREAT FM W TO E.
NLY WINDS COULD BE A BIT BREEZY RIGHT BEHIND THE FROPA IN THE ERN
HALF. RAISED OUR LOWS A BIT FM PREVIOUS READINGS GIVEN NEW MODEL
TEMPS OFF THE SFC. MONDAY STILL LOOKS TO BE AN IN BETWEEN DAY WITH
S/W RIDGING WITH HIGH MIXING POTENTIAL. THEREFORE MIXED TEMPS TO
BETWEEN H85 AND H8 DEPENDING ON LOCATION.
THEN ON MONDAY NIGHT AND TUE...THE NEXT STRONG UPPER WAVE ENTERS THE
SW CONUS AND ERODES THE UPPER RIDGE SLOWLY OFF TO THE E. THERE STILL
IS A LOT OF QUESTION AS TO HOW FAR N THE PCPN WL ACTUALLY END UP AS
THIS CWFA IS CAUGHT IN BETWEEN THE UPPER LOW...AND THE STRONG NRN
STREAM BRANCH PROVIDING A SFC ANTICYCLONE TO THE NE. SO WERE IN
QUITE A BATTLE ZONE. THEREFORE STILL CONTINUED TO TREND THE HIGHEST
PCPN CHCS OVR THE SRN CWFA...AS THE NRN CWFA MAY BE CUTOFF MORE DUE
TO THE STRONG ANTICYCLONE TO THE NE.
NOT TOO MANY EARTH SHATTERING DEVELOPMENTS IN THE EXTENDED. LARGE
UPPER LOW STILL MEANDERS THRU THE CENTRAL PLAINS TUE NIGHT AND WED...
SO KEEPING POPS OVR MUCH OF OUR FA WARRANTED XCPT THE FAR N. TEMPS
LOOK FAIRLY SEASONAL GIVEN THE H85 TEMPS FM THE VARIOUS MEDR MODELS.
A NRN STREAM SYSTEM LOOKS TO AFFECT THIS FA ON FRIDAY WHICH TRIES TO
COUPLE UP WITH YET ANOTHER UPPER LOW OVR THE CENTRAL PLAINS.
DEFINITELY WORTH A CHC OF SHRA.
&&
.AVIATION...
SHOWERS AND THUNDERSTORMS WILL DEVELOP AFTER 06Z OVER SOUTH CENTRAL
SOUTH DAKOTA...THEN PUSH SLOWLY EASTWARD DURING THE OVERNIGHT HOURS.
WHILE THERE WILL BE GENERAL VFR CONDITIONS OVER THE REGION...UPPER
END MVFR CEILINGS AND VISIBILITIES WILL BE SEEN IN SCATTERED
THUNDERSTORM ACTIVITY. SURFACE WINDS OF 20 TO 30 KTS IN AREAS FROM
KFSD EASTWARD...WILL CONTINUE THROUGH 03Z THEN DIMINISH THROUGH THE
EVENING HOURS.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
IA...WIND ADVISORY UNTIL 10 PM CDT THIS EVENING FOR
IAZ001>003-012>014-020-031.
MN...WIND ADVISORY UNTIL 10 PM CDT THIS EVENING FOR
MNZ071-072-080-081-089-090-097-098.
NE...WIND ADVISORY UNTIL 10 PM CDT THIS EVENING FOR NEZ013-014.
SD...WIND ADVISORY UNTIL 10 PM THIS EVENING FOR SDZ040-055-056-
060>062-065>071.
&&
MJF/JMHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1200 PM CDT SAT APR 21 2007 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-221200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1200 PM CDT SAT APR 21 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THUNDERSTORMS ARE EXPECTED TO DEVELOP IN SOUTH CENTRAL SOUTH DAKOTA VERY LATE THIS AFTERNOON AND EARLY THIS EVENING...THEN PROGRESS SLOWLY EASTWARD TOWARDS THE JAMES RIVER VALLEY. A FEW OF THESE STORMS COULD BE SEVERE...WITH HAIL TO THE SIZE OF HALF DOLLARS...WIND GUSTS TO 60 MPH AND ISOLATED TORNADOES. THESE STORMS WILL LIKELY LIFT NORTHEAST INTO NORTHEAST SOUTH DAKOTA DURING THE EVENING. BEYOND THIS...ANOTHER AREA OF RAIN AND THUNDERSTORMS SHOULD DEVELOP OVER SOUTHERN NEBRASKA AND LIFT NORTH INTO THE AREA LATE TONIGHT AND DURING THE DAY ON SUNDAY. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. FLOODING... THUNDERSTORMS THAT DEVELOP LATE THIS AFTERNOON AND EARLY THIS EVENING WILL LIKELY PRODUCE VERY HEAVY RAIN AT TIMES...POSSIBLY AN INCH AND A HALF AN HOUR UNDER THE STRONGEST STORMS. WIND AND FOG... SOUTH WINDS WILL CONTINUE TO INCREASE THROUGHOUT THE AFTERNOON...TOPPING OUT AT 30 TO 40 MPH LATER THIS AFTERNOON AND EVENING. A FEW GUSTS COULD CLIMB TO AROUND 50 MPH BETWEEN 500 PM CDT AND 800 PM CDT...ESPECIALLY NEAR THE INTERSTATE 29 CORRIDOR AND ALONG THE BUFFALO RIDGE. FIRE DANGER... VERY STRONG WINDS...TEMPERATURES IN THE MID 70S AND AFTERNOON RELATIVE HUMIDITIES NEAR 40 PERCENT WILL PRODUCE A VERY HIGH FIRE DANGER OVER PARTS OF NORTHWEST IOWA AND SOUTHWEST MINNESOTA TODAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A BROAD AREA OF RAIN AND THUNDERSTORMS WILL MOVE NORTH INTO THE AREA ON SUNDAY MORNING...PRODUCING SOME AREAS OF HEAVY RAINFALL...BUT SEVERE WEATHER IS UNLIKELY. BY LATE AFTERNOON...A FEW THUNDERSTORMS COULD REDEVELOP OVER NORTHWEST IOWA...WITH A FEW SEVERE STORMS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 6 PM IN AREAS WEST OF THE JAMES RIVER. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The North Platte radar (KLNX), 191 km away, was scanning. The volume nearest the first event began at 23:37 UTC.
34 hail, 2 tornado, 1 thunderstorm wind. Local standard time, as filed.
Large hail up to baseball size damaged vehicles and broke windows. The amount of damage was not known.
Large hail up to baseball size damaged vehicles and broke windows. The amount of damage was not known.
Large hail damaged vehicles. The amount of damage was not known.
A tornado appeared to have intermittent surface contact during its path. There was no damage reported.
Large hail up to baseball size covered the ground. The hail caused extensive damage to vehicles, windows, siding, and roofs. Most of the roofs in the town of Burke were determined to need replacement as the sheeting under the shingles was severely damaged. The amount of the damage was not yet determined.
Golf ball size hail damaged vehicles and windows.
Hail up to baseball size damaged vehicles, windows, and roofs. The amount of damage was not known.
Large hail covered the ground.
Large hail damaged vehicles and windows. The amount of damage was not known.
A brief tornado caused no reported damage.
Thunderstorm winds blew in a garage wall, blew out 2 windows, and broke off 2 to 4 inch diameter tree branches.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2007Every state in 2007This day in weather historyThe tornado archive for South Dakota, 2007Warnings in South Dakota, April 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 29162, 29163, 29165, 29167, 29170, 29171, 29174, 29175, 29176, 29177, 29178, 29179, 29180, 29181, 29182, 29183, 29184, 29173, 29185, 29186, 29187, 29188, 29189, 29190, 29191, 29192, 29193, 29194, 29195, 29196, 29197, 29198, 29199, 29200, 29201, 29202, 29205.